Ertapenem-induced acute reversible peripheral neuropathy in chronic kidney disease: 3 case reports


KARA E. , Sahin O. Z. , AYAZ T. , YILDIRIM S. , SAHUTOGLU T., TUFEKCI A.

CLINICAL NEPHROLOGY, cilt.84, sa.6, ss.353-357, 2015 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 84 Konu: 6
  • Basım Tarihi: 2015
  • Doi Numarası: 10.5414/cn108652
  • Dergi Adı: CLINICAL NEPHROLOGY
  • Sayfa Sayıları: ss.353-357

Özet

Background: Ertapenem is a broad-spectrum and long-acting carbapenem which is predominantly eliminated by the kidneys, and it requires dose adjustment in renal failure. Although it is known that excessive doses of ertapenem can cause neurotoxicity, there are very few case reports of ertapenem-induced reversible peripheral neuropathy in the literature when used with renal adjusted doses. Study design and methods: We report 3 patients with a history of stage 4 or 5 chronic kidney disease (CKD) who developed acute reversible peripheral neuropathy proven with electroencephalography (EEG) and electromyography (EMG). All patients received renal adjusted doses of ertapenem for complicated urinary tract infection (UTI). We also discuss the incidence of carbapenem-related neurotoxicity, mechanisms, and risk factors with a review of the literature. Results: All patients developed acute peripheral, and additionally one acute central nervous system, neuropathy within 1 week of treatment with ertapenem, which was confirmed by EMG. Complete clinical recovery was obtained in all patients within 2 weeks of cessation of ertapenem treatment, and electromyography was confirmatory in all patients. Conclusion: Ertapenem is potentially neurotoxic in patients with CKD even when it is given with renal adjusted doses according to recommendations. Although carbapenem-related neurotoxicity most commonly manifests as seizures, our series indicates that acute and reversible peripheral neuropathy can also develop. Clinicians administering ertapenem for patients with a GFR of < 30 mL/min/1.73 m(2) should be cautious.